EconPapers    
Economics at your fingertips  
 

On The Robustness of Majority Rule

Partha Dasgupta and Eric Maskin

Journal of the European Economic Association, 2008, vol. 6, issue 5, 949-973

Abstract: We show that simple majority rule satisfies five standard and attractive axioms-the Pareto property, anonymity, neutrality, independence of irrelevant alternatives, and (generic) decisiveness-over a larger class of preference domains than (essentially) any other voting rule. Hence, in this sense, it is the most robust voting rule. This characterization of majority rule provides an alternative to that of May (1952). (JEL: D71) (c) 2008 by the European Economic Association.

JEL-codes: D71 (search for similar items in EconPapers)
Date: 2008
References: Add references at CitEc
Citations: View citations in EconPapers (42) Track citations by RSS feed

Downloads: (external link)
http://onlinelibrary.wiley.com/journal/10.1111/(ISSN)1542-4774/issues link to full text (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:tpr:jeurec:v:6:y:2008:i:5:p:949-973

Ordering information: This journal article can be ordered from
http://www.mitpressjournals.org/jeea

Access Statistics for this article

Journal of the European Economic Association is currently edited by Xavier Vives, George-Marios Angeletos, Orazio P. Attanasio, Fabio Canova and Roberto Perotti

More articles in Journal of the European Economic Association from MIT Press
Bibliographic data for series maintained by Ann Olson ().

 
Page updated 2019-12-11
Handle: RePEc:tpr:jeurec:v:6:y:2008:i:5:p:949-973